Benzodiazepine Overdose Case Study

1132 Words 5 Pages
1. On presentation, this patient’s overdose has resulted in the following symptoms: bradycardia, bradypnea, hypotension, hypothermia, hypoxia, and non-responsive to pain. For this patient, an endotracheal tube would be placed to protect the airway and start mechanical ventilation, since the patient is having difficulty maintaining spontaneous ventilation. This will also protect the airway from potential aspiration. Continuous oxygen therapy at 100% to help improve the patient’s hypoxia. Intravenous fluid therapy would also be initiated to help increase blood pressure and cardiac output. It is also necessary to warm the patient up using warming blankets, a Bair hugger, or warmed IV fluids if available.
2. Due to the possibly of co-ingestion
…show more content…
For benzodiazepine overdose, enhanced elimination techniques are not usually effective and are not typically used for these types of ingestions.
6. This patient suffered seizures because he has developed tolerance to benzodiazepines, causing him to experience withdrawal symptoms after flumazenil administration. Factors that contribute to developing acute withdrawal symptoms include use of a very potent fast acting benzodiazepine, chronic usage, and extremely high daily dosages.
7. Lorazepam is a short acting benzodiazepine that binds to the allosteric site located on the GABA-A receptors, which heightens the effect of the inhibitory neurotransmitter GABA. It is used for the treatment of anxiety, status epilepticus, and as a sedative.
8. Lorazepam did not control this patient’s seizure because it is a short acting benzodiazepine. As the patient develops tolerance the GABA receptors become less responsive and there is less GABA inhibition. After symptoms of acute withdrawal appear, the patient would need a longer acting benzodiazepine to control seizures.
9. The clinical toxicologist may recommend using diazepam, a longer acting benzodiazepine, for the treatment of the patient’s seizures. In benzodiazepine withdrawal, diazepam is commonly used at a tapering dose to help manage the patient’s withdrawal symptoms and also to prevent the development of

Related Documents